Nonsteroidal anti-inflammatory drugs (NSAIDs). All OTC NSAIDs, except aspirin and salicylates, increase the risk for lithium toxicity by decreasing glomerular filtration rate and promoting lithium reabsorption in the kidneys.16 Additionally, NSAIDs increase the risk of developing gastric ulcers and may initiate or exacerbate GERD by suppressing gastric prostaglandin synthesis. Gastric prostaglandins facilitate the formation of a protective lipid-layer in the gastrointestinal (GI) tract.18,46-48 For Mrs. B, the naproxen she was taking resulted in lithium toxicity.
Ginkgo biloba is a plant used most commonly for its reported effect on memory. However, many drug–dietary supplement interactions have been associated with ginkgo biloba that may pose a problem for geriatric patients who receive polypharmacy.49 Mrs. B may have experienced decreased effectiveness of omeprazole and increased sedation or orthostatic hypotension with trazodone.
Kava kava is a natural sedative that can worsen cognition, increase the risk of falls, and potentially cause hepatotoxicity.50 The sedative effects of kava kava are thought to be a direct result of gamma-aminobutyric acid (GABA) modulation via the blockage of voltage-gated sodium ion channels.51 In Mrs. B’s case, when used in combination with diphenhydramine and trazodone, kava kava had the potential to further increase her risk of sedation and falls.
Gastroesophageal reflux disease medications. Older adults may be at an increased risk of GERD due to diseases that affect the esophagus and GI tract, such as diabetes, Parkinson’s disease, and Alzheimer’s disease. Medications may also contribute to gastric reflux by loosening the esophageal tone. Nitrates, benzodiazepines, anticholinergics, antidepressants, and lidocaine have been implicated in precipitating or exacerbating GERD.52
Numerous OTC products can be used to treat heartburn. Calcium carbonate supplements are typically recommended as first-line agents to treat occasional heartburn; histamine-2 receptor antagonists (H2RAs) and proton pump inhibitors (PPIs) generally are reserved for patients who experience heartburn more frequently.47 Per the American Geriatrics Society Beers Criteria for Potentially Inappropriate Medication Use in Older Adults, H2RAs were removed from the “avoid” list for patients with dementia or cognitive impairment due to a lack of strong evidence; however, H2RAs remain on the “avoid” list for patients with delirium.17 Low-dose H2RAs can be used safely in geriatric patients who have renal impairment. Although PPIs are not listedon the Beers Criteria, they have been associated with an increased risk of dementia, osteoporosis, and infections.53,54 There is robust evidence to support bone loss and fractures associated with chronic use of PPIs. However, the data linking PPI use and dementia is controversial due to multiple confounders identified in the studies, such as concomitant use of benzodiazepines.48 PPIs should be prescribed sparingly and judiciously in geriatric patients, and the need for continued PPI therapy should frequently be reassessed.48 Mrs. B’s use of omeprazole, a PPI, may put her at an increased risk for hip fracture compounded by an elevated fall risk associated with other medications she was taking.
Continue to: Trazodone